Iowa, 2003

Hail and Damaging Winds in Iowa, July 5, 2003

July 5, 2003 · NWS DMX · 12 events in 6 counties and zones

As had been the case for the past few days across Iowa, the airmass was very unstable over the state. A stationary outflow boundary was located east to west along the southern Iowa border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$55,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

As had been the case for the past few days across Iowa, the airmass was very unstable over the state. A stationary outflow boundary was located east to west along the southern Iowa border. During the late afternoon heating, lifted indices reached -10 C. again with CAPE values in excess of 4000 J/kg. Strong convergence overcame the mid level cap and thunderstorms fired just north of the surface outflow boundary. The storms became severe rather quickly producing hail and high winds. Most of the hail was under an inch in diameter, however golf ball size hail occurred in Adair and Wayne Counties as stronger storms moved through. High winds caused damage in Wayne and Ringgold Counties with gusts as high as 70 MPH. The winds downed trees and power lines. A strong funnel cloud was spotted 1 mile northeast of Kent in Union County around 1758 CST, however it did not touch down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 4:00 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 5, 4:00 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT SAT JUL 5 2003

CERTAINLY LOOKS TO BE A REPEAT OF YESTERDAY. SAME PATTERN OVER
AREA...WHICH WILL PERSIST THROUGH TUESDAY. OVERALL MADE ONLY MINOR
CHANGES TO MOST PERIODS.

MAIN CONCERN ONCE AGAIN TONIGHT IS TIMING AND PLACEMENT OF SEVERE
CONVECTION. LOOKS LIKE SOUTH CENTRAL TO SOUTHWEST IOWA HAS BEST
POTENTIAL FOR SURFACE BASED CONVECTION BY EARLY EVENING. ADDITIONAL
CONVECTION EXPECTED OVER EASTERN NEB WHICH SHOULD ALSO AFFECT IOWA
LATER THIS EVENING AND OVERNIGHT. SURFACE BOUNDARY WITH BEST
CONVERGENCE LOCATED OVER SW IA IN REGION OF NOW UNCAPPED CAPES
AROUND 3000 J/KG. THIS AREA IS ON EDGE OF WEAK TO MODT DEEP LAYERED
SHEER BUT LOWER LEVEL ENVIRONMENT SHOULD SUPPORT WHILE THIS AREA
LOOKS BEST AT MOMENT FOR SFC CONVECTION...HIGHER BASED CONVECTION
SHOULD ALSO BECOME MORE WIDESPREAD IN STRONG ELEVATED THETA-E
ADVECTION FIELD FROM NORTHEAST NEB TO WEST CENTRAL AND NW IA. THIS
AREA ALSO IN REGION OF SLIGHTLY COOLER MID LEVEL TEMPS. THIS AREA
WILL BECOME FOCUS FOR MOISTURE TRANSPORT ON SW H850 JET OF 40 KTS
WHICH MAY SUPPORT SOME BACK BUILDING ECHOS AND HIGHER RAINFALL
AMOUNTS. DOES LOOK LIKE LATER ON TONIGHT LINEAR MCS SHOULD BECOME
MORE OF A WIND THREAT.

CONVECTION MAY LINGER INTO THE MORNING HOURS SUNDAY OVER THE E/NE
WITH PCPN SHUTTING DOWN AS WARMER MID LEVEL TEMPS ADVECT NE OVER THE
AREA. THESE WARMER CAPPING TEMPS SHOULD LIMIT COVERAGE OF CONVECTION
SUNDAY NIGHT THROUGH EARLY TUESDAY. STILL LOOKS LIKE STRONGER SHORT
WAVE WILL MOVE THROUGH THE REGION LATE TUESDAY AND BRING THE FRONT
THROUGH ALL OF THE REGION BY EARLY WEDNESDAY. WILL MAINTAIN A DRY
FORECAST WEDS THROUGH THE EARLY WEEKEND. MODELS DO DEPICT SOME
WEAKER WAVE MOVING THROUGH BUT STRENGTH AND TIMING OF THESE VERY
SUSPECT.

.DSM...NONE

JAW
Hazardous weather outlook, Jul 5, 5:00 AM CST, 11 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR DENISON TO
PERRY WILL CONTINUE TO MOVE EASTWARD THROUGH CENTRAL IOWA THIS
MORNING. SMALL HAIL IS POSSIBLE THROUGH 8 AM WITH THE STRONGER
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD
SEE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...BEFORE THE STORMS
DIMINISH AFTER MID MORNING.

LATER TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO MOVE
SOUTH OUT OF SOUTHERN MINNESOTA...IMPACTING AREAS ALONG AND NORTH OF
HIGHWAY 20 AFTER 9 OR 10 PM. DAMAGING WINDS WILL BE THE MAIN THREATS
FROM THESE STORMS. NORTHERN IOWA COULD ALSO SEE ONE TO TWO INCHES OF
RAINFALL...AND LOCALLY HIGHER...WHICH COULD PRODUCE ISOLATED FLASH
FLOODING IN LIGHT OF THE RECENT HEAVY RAINS. ISOLATED SEVERE WEATHER
IS ALSO POSSIBLE OVER LOCATIONS SOUTH OF HIGHWAY 20 TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR
RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW
SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO
MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE
LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY
AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS
ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO
PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND
POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY
AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KINNEY

In the hours before

Local storm report, Jul 5, 2:19 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0319 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    N JANESVILLE              IA   65 MPH TSTORM WIND
07/05/03   BREMER

1253 AM    GRUNDY CENTER             IA   65 MPH TSTORM WIND
07/05/03   GRUNDY                         REPORTED BY LAW
                                          ENFORCEMENT.

1248 AM    DELOIT                    IA   0.88 IN HAIL
07/05/03   CRAWFORD                       REPORTED BY COUNTY
                                          OFFICIALS.

MR
Local storm report, Jul 5, 2:36 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0336 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    GARWIN                    IA   WIND DAMAGE
07/05/03   TAMA                           TREES DOWN IN PARK.

1110 PM    3 N POMEROY               IA   0.88 IN HAIL
07/04/03   POCAHONTAS

MR

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
July 5, 4:40 PM CST
Where
Crawford County, Schleswig
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.700, -93.367

Hail, Adair

When
July 5, 4:50 PM CST
Where
Adair County, Bridgewater
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -93.367

Hail, Adair

When
July 5, 5:05 PM CST
Where
Adair County, 9 mi SW of Greenfield
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -94.383

Hail, Union

When
July 5, 5:16 PM CST
Where
Union County, 5 mi S of Creston
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -94.350

Hail, Adair

When
July 5, 5:39 PM CST
Where
Adair County, 2 mi SE of Orient
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -95.433

Hail, Adams

When
July 5, 5:50 PM CST
Where
Adams County, 2 mi W of Carbon
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -94.683

Hail, Wayne

When
July 5, 6:14 PM CST
Where
Wayne County, 2 mi N of Humeston
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.200, -94.583

Thunderstorm Wind, Wayne

When
July 5, 6:14 PM CST
Where
Wayne County, 2 mi N of Humeston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -94.367

Thunderstorm Wind, Wayne

When
July 5, 7:04 PM CST
Where
Wayne County, Allerton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
41.183, -94.383

Thunderstorm Wind, Wayne

When
July 5, 7:06 PM CST
Where
Wayne County, Allerton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
UNKNOWN
Coordinates
41.050, -94.867

Thunderstorm Wind, Ringgold

When
July 5, 8:15 PM CST
Where
Ringgold County, 3 mi SE of Maloy
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.900, -93.483

Hail, Ringgold

When
July 5, 8:20 PM CST
Where
Ringgold County, 2 mi NE of Redding
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.900, -93.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366968, 5368061, 5368062, 5368063, 5368064, 5366961, 5366962, 5366963, 5366964, 5366965, 5366966, 5366967.